Hail, Bureau
- When
- July 12, 2:05 AM CST
- Where
- Bureau County, 0.69 mi S of Spring Vly Apt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -89.220
Nickel-sized hail fell about 5 miles west southwest of Peru, IL at 3:05 am July 12.
A cold front produced some showers and thunderstorms across northern Illinois during the early morning hours of July 12. Some of the storms produced wind gusts over 58 mph, nickel-sized hail, and heavy rains resulting in some flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front produced some showers and thunderstorms across northern Illinois during the early morning hours of July 12. Some of the storms produced wind gusts over 58 mph, nickel-sized hail, and heavy rains resulting in some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 12, 1:40 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 240 AM CDT SAT JUL 12 2008 .SYNOPSIS... 00Z SUBJECTIVE UPPER AIR ANALYSIS PLACES VIGOROUS AND VERTICALLY STACKED UPPER LOW OVER SOUTH CENTRAL MANITOBA PROVINCE. UNSEASONABLY DEEP...INTENSE SFC LOW OF 989 MB WAS LOCATED OVER EAST CENTRAL MANITOBA PROVINCE AT 06Z WITH ATTENDANT STRONG COLD FRONT EXTENDING SOUTH THROUGH WESTERN WI...CENTRAL IA INTO NORTHERN KS. COLD FRONT HAS STRONG PUSH WITH POST FRONTAL 3 HR RISES NEAR 5 MB. UNSEASONABLY COOL...DRY AIRMASS POST FRONTAL WITH SFC DEWPTS IN THE 30S/40S OVER THE DAKOTAS. REGIONAL RADARS SHOW PRE FRONTAL LINEAR MCS FROM NORTHERN MI THROUGH CENTRAL WI INTO CENTRAL IA. ADDITIONAL CONVECTION BLOSSOMING FROM CENTRAL INTO NORTHERN IL WITH WEAK SHORTWAVE AND BROAD WARM...MOIST ADVECTION ZONE. ..05.. && .SHORT TERM...TODAY AND TONIGHT... STRONG COLD FRONT TO SWEEP ACROSS THE CWA THIS MORNING. PRE FRONTAL QUASI-LINEAR MCS WILL CONTINUE TO MOVE E/SE AND MOVE ACROSS MUCH OF THE AREA ALONG AND NORTH OF HWY 34 THROUGH DAYBREAK... ACCOMPANIED BY STRONG GUSTY WINDS WITH POTENTIAL FOR A FEW SEVERE GUSTS IN EXCESS OF 60 MPH...SMALL HAIL AND BRIEF HEAVY RAIN. REGIONAL RADARS SHOWS RECENT RAPID DEVELOPMENT OF ELEVATED CONVECTION OVER NE EXTENDING EASTWARD THROUGH NORTHWEST IA ... WITHIN MID LEVEL WARM/MOIST ADVECTION AND RRQ OF 100+ KT H3 JET STREAK AND IMPULSE EJECTING FROM SOUTHWEST MONSOONAL FLOW. MODELS NOT HANDLING THIS CONVECTION TOO WELL. THIS LOOKS TO CONTINUE MOVING EAST AND BACK ACROSS MAINLY NORTHERN SECTIONS AFTER DAYBREAK. WILL CONTINUE TO MONITOR RADAR TRENDS PRIOR TO PRESS TIME AND MAKE ADJUSTMENTS TO POPS AS NEEDED FOR TODAY. OVERALL PCPN THREAT WILL BE SHIFTING SE WITH TIME THIS AFTN... FOCUSING ALONG SFC AND H85 BOUNDARIES. DRY TONIGHT WITH INCREASING SUBSIDENCE AHEAD OF INCOMING SFC RIDGE BEHIND DEPARTING SFC LOW PASSING NORTH OF GREAT LAKES. PASSAGE OF FRONT TODAY WILL USHER IN MUCH DRIER AIR RESULTING IN VERY COMFORTABLE CONDITIONS... WITH LOWS TONIGHT BELOW NORMAL WITH WIDESPREAD 50S. ..05.. .LONG TERM...SUNDAY THROUGH NEXT FRIDAY... NORTHWEST FLOW ALOFT WILL DOMINATE THROUGH EARLY NEXT WEEK WHILE AT THE SFC... HIGH PRESSURE WILL GRADUALLY SHIFT ACROSS THE REGION. RESULT WILL BE VERY PLEASANT AND DRY CONDITIONS INTO MON. SFC HIGH SLIDES EAST OF THE REGION LATE MON-TUE... WITH RETURN FLOWING BECOMING ESTABLISHED. THIS WILL SPELL WARMING TREND THROUGH MID WEEK WITH ALSO A GRADUAL RETURN TO MORE HUMID CONDITIONS AS DEWPTS SURGE BACK WELL INTO THE 60S WITH 70S POSSIBLE WED-FRI. MID LEVEL FLOW IS PROGGED TO BECOME SEMI ZONAL WITH SEVERAL IMPULSES SHIFTING ACROSS THE PLAINS AND UPPER MIDWEST. THIS ALONG WITH DEEP MOISTURE WILL SPELL INCREASING PCPN CHCS BY MIDWEEK WITH THE UNSETTLED/ACTIVE PATTERN CONTINUING THROUGH THE END OF THE WEEK. ..05.. && .AVIATION... COLD FRONT FROM NORTHEAST THROUGH CENTRAL IA WILL SWEEP ACROSS THE TERMINALS THIS MORNING WITH PERIOD OF TSRA... WITH POSSIBLY LOW MVFR CIGS/VSBYS. QUASI LINEAR MCS WILL BRING STRONG WIND GUSTS OF 35-45 KTS NEXT 1-2 HRS AT KCID AND KDBQ TERMINALS. GUSTY SOUTH WINDS WILL SHIFT TO THE NORTHWEST WITH THE PASSAGE OF THE COLD FRONT. ADDITIONAL TSRA OVER NE SPREADING QUICKLY EAST THROUGH WESTERN IA FORMING IN RRQ OF JET STREAK... AND THIS ACTIVITY LIKELY WILL MOVE BACK ACROSS NORTHEAST IA THIS MORNING... MAINLY IMPACTING KCID AND KDBQ TERMINALS. THIS AFTN... THE MAIN FOCUS FOR SHRA/TSRA WILL SHIFT TO THE S/E ALONG SFC COLD FRONT AND H85 FRONT... POSSIBLY IMPACTING KBRL AND KMLI... BUT GIVEN LOW CONFIDENCE WILL ONLY MENTION VCTS. OTHERWISE... VFR CONDITIONS TO PREVAIL THIS AFTN/TNGT WITH CLEARING TREND AS RIDGE OF HIGH PRESSURE BUILDS IN. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 505 AM CDT FRI JUL 11 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 505 AM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS CAN BE EXPECTED TODAY WITH BREEZY SOUTH WINDS. HIGH TEMPERATURES TODAY WILL RANGE FROM THE UPPER 80S...TO THE LOW AND MID 90S. THESE VERY WARM TEMPERATURES COMBINED WITH DEWPOINTS IN THE LOWER 70S AND THUS HIGH HUMIDITY...WILL CREATE HEAT INDICIES IN THE UPPER 90S TO AROUND 100. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH A FEW STORMS POSSIBLY PRODUCING DAMAGING DOWNBURST WINDS AND HAIL. LOCALIZED HEAVY RAINFALL WILL ALSO BE A THREAT. WHILE SCATTERED THUNDERSTORMS WILL LINGER INTO THE EVENING IN MUCH OF THE AREA...THE BEST CHANCE FOR MORE WIDESPREAD STORMS OR A LINE OF STORMS WILL BE AFTER MIDNIGHT WHEN A STRONG COLD FRONT WILL PUSH INTO THE OUTLOOK AREA. THERE WILL BE A CHANCE FOR SOME SEVERE THUNDERSTORMS WITH THIS LATE NIGHT CHANCE MAINLY WEST OF THE MISSISSIPPI RIVER. THE PRIMARY THREAT WILL BE DAMAGING WINDS OF AT LEAST 60 MPH...WITH LARGE HAIL A SECONDARY THREAT. HEAVY RAINFALL WILL AGAIN BE ANOTHER CONCERN WITH 1 TO 2 INCHES OR EVEN HIGHER POSSIBLE. SOME LOCALIZED FLASH FLOODING MAY OCCUR TONIGHT... ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN ON THURSDAY. A FEW AREA RIVERS MAY ALSO EXPERIENCE SIGNIFICANT RISES TONIGHT INTO SATURDAY MORNING. THE STORM PREDICTION CENTER HAS AREAS ALONG AND WEST OF A LINE FROM GALENA IN NORTHWEST ILLINOIS...TO IOWA CITY AND FAIRFIELD IN A SLIGHT RISK OF SEVERE WEATHER FOR TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME LINGERING SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE AREA SATURDAY MORNING...BUT NONE ARE EXPECTED TO BE SEVERE AT THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON AND AGAIN TONIGHT. 12
IAZ040>042-051>053-063>065-120715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
116 AM CDT SAT JUL 12 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 215 AM CDT FOR THE FOLLOWING
COUNTIES...
IN IOWA
DUBUQUE...DELAWARE...BUCHANAN...JONES...BENTON...LINN...CEDAR...
IOWA AND JOHNSON
INCLUDING THE FOLLOWING LOCATIONS
ALBURNETT...ANAMOSA...ATKINS...AURORA...BERTRAM...BLAIRSTOWN...
BRANDON...CEDAR RAPIDS...CENTER POINT...CENTRAL CITY...COGGON...
COLESBURG...DELAWARE...DELHI...DUNDEE...EARLVILLE...ELY...
FAIRFAX...GARRISON...GREELEY...HAZLETON...HIAWATHA...
HOPKINTON...INDEPENDENCE...JESUP...KEYSTONE...LAMONT...
LANGWORTHY...LISBON...LUZERNE...MANCHESTER...MARION...
MARTELLE...MASONVILLE...MECHANICSVILLE...MONTICELLO...MORLEY...
MOUNT AUBURN...MOUNT VERNON...NEWHALL...NORWAY...OLIN...
ONEIDA...PALO...PARIS...PRAIRIEBURG...QUASQUETON...ROBINS...
ROWLEY...RYAN...SHELLSBURG...SHUEYVILLE...SPRINGVILLE...
STANWOOD...STONE CITY...SWISHER...TODDVILLE...TROY MILLS...
URBANA...VAN HORNE...VINTON...VIOLA...WALFORD...WALKER...
WAUBEEK...WHITTIER AND WINTHROP
AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 19 MILES NORTH OF AURORA TO
23 MILES WEST OF GARRISON...OR ALONG A LINE EXTENDING FROM 18 MILES
NORTHEAST OF OELWEIN TO 21 MILES SOUTHWEST OF WATERLOO...MOVING
SOUTHEAST AT 36 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH...SMALL HAIL AND HEAVY DOWNPOURS AS THEY PASS BY. MOVE INDOORS
AS THESE STORMS APPROACH THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR NORTHEASTERN IOWA.
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
217 AM CDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM TSTM WND DMG GARRISON 42.14N 92.14W
07/12/2008 BENTON IA LAW ENFORCEMENT
TREE BLOWN DOWN ON POWER LINES.
&&
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 AM CDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 AM HEAVY RAIN 4 SW VAN HORNE 41.97N 92.15W
07/12/2008 M1.17 INCH BENTON IA TRAINED SPOTTER
FELL IN 30 MINUTES. PONDING OF WATER IN DITCHES AND LOW
LYING AREAS.
&&The Chicago radar (KLOT), 100 km away, was scanning. The volume nearest the first event began at 08:04 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Nickel-sized hail fell about 5 miles west southwest of Peru, IL at 3:05 am July 12.
Wind gusts estimated to be 60 to 70 mph were observed about 5 miles west southwest of Peru, IL at 3:05 am July 12.
Torrential rains eroded several roads south and west of McNabb, IL and in the vicinity of Florid, IL during the morning of July 12.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123669, 123671, 123677.